Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 12, NWS St. Louis, MO
NWS St. Louis, MO issued this tornado warning at Mar 14, 2024, 4:47 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 4:47 PM CDT (21:47 UTC)
- Expired
- Mar 14, 2024, 5:14 PM CDT
- In force
- 27 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Macoupin County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
880
WFUS53 KLSX 142147
TORLSX
ILC117-135-142230-
/O.NEW.KLSX.TO.W.0012.240314T2147Z-240314T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
447 PM CDT Thu Mar 14 2024
The National Weather Service in St Louis has issued a
* Tornado Warning for...
Northeastern Macoupin County in southwestern Illinois...
Northwestern Montgomery County in south central Illinois...
* Until 530 PM CDT.
* At 446 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Waverly, moving east at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Virden around 450 PM CDT.
White Oak around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3947 8998 3952 8998 3952 8953 3941 8953
TIME...MOT...LOC 2146Z 270DEG 40KT 3953 8988
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
MRB2 follow-up statements
996
WWUS53 KLSX 142201
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
501 PM CDT Thu Mar 14 2024
ILC117-142211-
/O.CAN.KLSX.TO.W.0012.000000T0000Z-240314T2230Z/
Macoupin IL-
501 PM CDT Thu Mar 14 2024
...THE TORNADO WARNING FOR NORTHEASTERN MACOUPIN COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for south central
Illinois.
&&
LAT...LON 3943 8970 3952 8970 3952 8953 3941 8953
TIME...MOT...LOC 2201Z 270DEG 40KT 3953 8966
$$
ILC135-142230-
/O.CON.KLSX.TO.W.0012.000000T0000Z-240314T2230Z/
Montgomery IL-
501 PM CDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHWESTERN MONTGOMERY COUNTY...
At 501 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Divernon, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
White Oak around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3943 8970 3952 8970 3952 8953 3941 8953
TIME...MOT...LOC 2201Z 270DEG 40KT 3953 8966
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MRB649 WWUS53 KLSX 142214 SVSLSX Severe Weather Statement National Weather Service St Louis MO 514 PM CDT Thu Mar 14 2024 ILC135-142224- /O.CAN.KLSX.TO.W.0012.000000T0000Z-240314T2230Z/ Montgomery IL- 514 PM CDT Thu Mar 14 2024 ...THE TORNADO WARNING FOR NORTHWESTERN MONTGOMERY COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 900 PM CDT for south central Illinois. && LAT...LON 3943 8970 3952 8970 3952 8953 3941 8953 TIME...MOT...LOC 2212Z 270DEG 40KT 3953 8947 $$ MRB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Mar 14, 3:03 PM CDT, 1 hour 44 minutes earlier. Its key messages:
- -Thunderstorms are expected through this evening (60 to 80 percent chance) across much of the area. There is a threat that some of these thunderstorms will become strong to severe with hazards of very large hail, damaging winds, and a tornado or two possible. -Expect near or slightly above normal temperatures Friday and Saturday, then a cool down on Sunday and Monday after a dry cold front moves through Saturday night.
Area forecast discussion, Mar 14, 3:03 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 303 PM CDT Thu Mar 14 2024 .KEY MESSAGES... -Thunderstorms are expected through this evening (60 to 80 percent chance) across much of the area. There is a threat that some of these thunderstorms will become strong to severe with hazards of very large hail, damaging winds, and a tornado or two possible. -Expect near or slightly above normal temperatures Friday and Saturday, then a cool down on Sunday and Monday after a dry cold front moves through Saturday night. && .SHORT TERM... (Through Late Friday Night) Issued at 302 PM CDT Thu Mar 14 2024 The atmosphere ahead of the cold front has destabilized once again with activity beginning to develop in the warm sector as of 19z. The latest surface analysis shows the outflow boundary beginning to retreat back to the north, and currently extends from surface low near MCI southeastward to near Jefferson City, then eastward to the southern sections of the St. Louis metro area. Latest RAP analysis is showing MLCAPEs near 2000 J/kg with no cap left underneath a right entrance region of an upper level jet streak. This instability combined with deep 0 to 6km bulk shear of 50-60kts, as well as 0-3km SRH around 200 to 250, indicates that storm development will initially start off as supercellular. Currently thunderstorms that are developing in southwestern MO will race off to the northeast into central/east central/southeast Missouri this afternoon. As some of the storms approach the outflow boundary, winds are backed to the southeast on the north side of it, thus this will increase the "spin" in the lowest levels of the atmosphere and increase the likelihood of tornadogenesis with any supercell that crosses it. Along with the tornado threat, very large hail, baseball size or larger, and damaging winds will also be likely with any severe thunderstorm. By late this afternoon and evening, the shear vector will become aligned with the boundary, thus will likely see a quick transition to a mixed mode. The latest HRRR run continues to show the storms will become more numerous along the I-70 corridor in IL and I-44 corridor in MO by 00z Friday and slide south, exiting the region between 03z and 06z Friday. Dry and near normal temperatures are expected on Friday as a surface ridge builds into the region. Despite decreasing clouds, the colder northerly winds will keep temperatures in the mid 50s to low 60s for highs. Even though the surface ridge will weaken Friday night with surface flow backing to the west to southwest once again, lows will still drop off into the upper 30s to low 40s, but still a bit above normal for this time of year. Byrd && .LONG TERM... (Saturday through Next Thursday) Issued at 302 PM CDT Thu Mar 14 2024 A strong area of low pressure will drop southeastward out of western Canada into the Great Lakes region by this weekend. It will drag a cold front into the area by Saturday night. This boundary should pass through dry, with very weak low-level convergence along it and the better mid/upper level forcing for ascent residing across the Great Lakes. In the meantime, temperatures will warm up on Saturday with highs in the 60s. As decent CAA moves in Saturday night, temperatures will be below normal for the last half of the weekend and into early next week. Highs on Sunday will be in the upper 40s to upper 50s, while highs on Monday will be in the 40s. Expect below freezing temperatures area wide Sunday night and Monday night with lows in the 20s. Temperatures will warm back above normal by the middle next week with the next chance of rain holding off until Wednesday night and Thursday. Byrd && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1248 PM CDT Thu Mar 14 2024 Atmosphere in process of recovering from early morning activity with storms expected to develop by 21z, especially for TAF sites along I-70 corridor. Added tempo groups for this area between 21z Thursday and 01z Friday with MVFR ceilings and visibilities. Otherwise, rain will taper off as cold front moves through. It will move through KUIN by 19z, KCOU/KJEF by 21z, and St. Louis metro area by 03z Friday. In the meantime, expect gusty south winds which will veer to the west then north with cold frontal passage. Ceilings will lower to MVFR on back side of cold front eventually lifting and scattering out by 11z Friday at KUIN, by 15z-16z at KCOU/KJEF, and by 17z Friday in the St. Louis metro area. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 14, 3:25 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 325 PM CDT Thu Mar 14 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-152030- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 325 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely through tonight. Some of these thunderstorms could be severe capable of producing very large hail, damaging winds, and isolated tornadoes through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. Byrd
In the hours before
Local storm report, Mar 14, 4:26 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
426 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Hail 2 SSE Saint Paul 38.82N 90.72W
03/14/2024 M3.00 inch St. Charles MO NWS Employee
&&
MABLocal storm report, Mar 14, 4:29 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
429 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Hail 1 WNW Mehlville 38.51N 90.34W
03/14/2024 E1.00 inch St. Louis MO Public
&&
PWLocal storm report, Mar 14, 4:32 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
432 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Hail 2 N Arnold 38.46N 90.37W
03/14/2024 E1.25 inch St. Louis MO Public
&&
PWLocal storm report, Mar 14, 4:35 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
435 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Hail Herculaneum 38.26N 90.39W
03/14/2024 E1.00 inch Jefferson MO Public
&&
PWLocal storm report, Mar 14, 4:38 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
438 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Hail 1 N Fulton 38.87N 91.95W
03/14/2024 E1.75 inch Callaway MO Public
&&
PWLocal storm report, Mar 14, 4:47 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
447 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Hail Mascoutah 38.51N 89.81W
03/14/2024 E1.75 inch St. Clair IL Trained Spotter
&&
PWThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:24 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 51 min |
| Mar 13, 8:13 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 47 min |
| Mar 14, 2:40 AM CDT | Severe Thunderstorm Warning | LSX | Adams | 50 min |
| Mar 14, 7:25 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Macoupin, Madison, Montgomery | 50 min |
| Mar 14, 7:28 AM CDT | Tornado Warning | LSX | Calhoun, Jersey, Madison | 22 min |
| Mar 14, 7:32 AM CDT | Tornado Warning | LSX | Jersey | 20 min |
| Mar 14, 7:33 AM CDT | Tornado Warning | LSX | Madison | 27 min |
| Mar 14, 7:47 AM CDT | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 43 min |
| Mar 14, 7:48 AM CDT | Tornado Warning | LSX | Jersey, Macoupin | 29 min |
| Mar 14, 7:59 AM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 30 min |
| Mar 14, 8:10 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Macoupin, Madison, Montgomery | 50 min |
| Mar 14, 8:15 AM CDT | Tornado Warning | LSX | Montgomery | 11 min |
| Mar 14, 8:19 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Madison, Saint Clair | 41 min |
| Mar 14, 3:43 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 14 min |
| Mar 14, 3:51 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 39 min |
| Mar 14, 3:57 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 63 min |
| Mar 14, 4:11 PM CDT | Tornado Warning | LSX | Calhoun | 41 min |
| Mar 14, 4:16 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair, Washington | 44 min |
| Mar 14, 4:18 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 34 min |
| Mar 14, 4:21 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 54 min |
| Mar 14, 4:21 PM CDT | Tornado Warning | LSX | Monroe | 39 min |
| Mar 14, 4:25 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 65 min |
| Mar 14, 4:32 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 25 min |
| Mar 14, 4:46 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 59 min |
| Mar 14, 4:50 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair | 40 min |
| Mar 14, 4:58 PM CDT | Tornado Warning | LSX | Monroe, Randolph, Saint Clair | 46 min |
| Mar 14, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 53 min |
| Mar 14, 5:10 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 65 min |
| Mar 14, 5:17 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 43 min |
| Mar 14, 5:25 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 50 min |
| Mar 14, 5:28 PM CDT | Tornado Warning | LSX | Saint Clair, Washington | 47 min |
| Mar 14, 5:36 PM CDT | Areal Flood Advisory | LSX | Monroe, Saint Clair | 3 hr |
| Mar 14, 5:38 PM CDT | Areal Flood Advisory | LSX | Bond, Madison | 25 min |
| Mar 14, 5:40 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 50 min |
| Mar 14, 5:42 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 32 min |
| Mar 14, 5:44 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 41 min |
| Mar 14, 5:54 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette | 51 min |
| Mar 14, 5:55 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 50 min |
| Mar 14, 6:00 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 30 min |
| Mar 14, 6:03 PM CDT | Flash Flood Warning | LSX | Bond, Madison | 3 hr |
| Mar 14, 6:08 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 18 min |
| Mar 14, 6:08 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 21 min |
| Mar 14, 6:09 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 51 min |
| Mar 14, 6:16 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 27 min |
| Mar 14, 6:26 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Monroe, Saint Clair, Washington | 64 min |
| Mar 14, 6:37 PM CDT | Areal Flood Advisory | LSX | Monroe, Saint Clair | 3 hr |
| Mar 14, 6:42 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 27 min |
| Mar 14, 6:47 PM CDT | Tornado Warning | LSX | Fayette, Marion | 28 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.